FDA Warns Zicam Poses Serious Health Risk

The Food and Drug Administration has warned consumers to stop using three of the Zicam nasal cold symptom remedies because they have been shown to cause users to permanently lose their sense of smell. The FDA reports

that since 1999, it has received over 130 reports of loss of smell associated with Zicam use. The type of smell-loss they cause is called anosmia, and in some cases occurred after only one dose. Though long-term scientific studies into the effects of Zicam are not available, the FDA is concerned that consumers will use the product which could unknowingly cause themselves serious harm, hence the warning to immediately stop using these products. The FDA has notified Matrixx Initiatives (makers of Zicam) that the products can no longer be marketed without FDA approval. Matrixx argues that the allegations that Zicam is dangerous (resulting in a number of lawsuits) are false and unsubstantiated. The FDA asks consumers experiencing any loss of smell or taste after using nasal products containing zinc should see their physician.

GET FREE MEDICARE PLAN QUOTES!